Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Inverse and Ill-posed Problems

Editor-in-Chief: Kabanikhin, Sergey I.

IMPACT FACTOR 2017: 0.941
5-year IMPACT FACTOR: 0.953

CiteScore 2017: 0.91

SCImago Journal Rank (SJR) 2017: 0.461
Source Normalized Impact per Paper (SNIP) 2017: 1.022

Mathematical Citation Quotient (MCQ) 2017: 0.49

See all formats and pricing
More options …
Volume 25, Issue 2


Stability of the inverse boundary value problem for the biharmonic operator: Logarithmic estimates

Anupam Pal Choudhury
  • Corresponding author
  • Departement Mathematik und Informatik, Universität Basel, Spiegelgasse 1, CH-4051, Basel, Switzerland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Horst Heck
  • Departement Engineering and Information Technology, Bern University of Applied Sciences, Jlcoweg 1, CH-3400 Burgdorf, Switzerland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-09-28 | DOI: https://doi.org/10.1515/jiip-2016-0019


In this article, we establish logarithmic stability estimates for the determination of the perturbation of the biharmonic operator from partial data measurements when the inaccessible part of the domain is flat and homogeneous boundary conditions are assumed on this part. This is an improvement to a log-log type stability estimate proved earlier for the partial data case.

Keywords: Inverse problems; stability estimates; biharmonic equation

MSC 2010: 35J40; 35R30


  • [1]

    Alessandrini G., Stable determination of conductivity by boundary measurements, Appl. Anal. 27 (1988), no. 1–3, 153–172. Google Scholar

  • [2]

    Bukhgeim A. L. and Uhlmann G., Recovering a potential from partial Cauchy data, Comm. Partial Differential Equations 27 (2002), no. 3–4, 653–668. Google Scholar

  • [3]

    Calderón A. P., On an inverse boundary value problem, Seminar on Numerical Analysis and its Applications to Continuum Physics (Rio de Janeiro 1980), Sociedade Brasileira de Matematica, Rio de Janeiro (1980), 65–73. Google Scholar

  • [4]

    Caro P., Dos Santos Ferreira D. and Ruiz A., Stability estimates for the radon transform with restricted data and applications, Adv. Math. 267 (2014), 523–564. Google Scholar

  • [5]

    Caro P. and Pohjola V., Stability estimates for an inverse problem for the magnetic Schrödinger operator, Int. Math. Res. Not. IMRN 2015 (2015), no. 21, 11083–11116. CrossrefGoogle Scholar

  • [6]

    Choudhury A. P. and Krishnan V. P., Stability estimates for the inverse boundary value problem for the biharmonic operator with bounded potentials, J. Math. Anal. Appl. 431 (2015), no. 1, 300–316. Google Scholar

  • [7]

    Gazzola F., Grunau H. C. and Sweers G., Polyharmonic Boundary Value Problems. Positivity Preserving and Nonlinear Higher Order Elliptic Equations in Bounded Domains, Lecture Notes in Math. 1991, Springer, Berlin, 2010. Google Scholar

  • [8]

    Heck H., Stability estimates for the inverse conductivity problem for less regular conductivities, Comm. Partial Differential Equations 34 (2009), no. 1–3, 107–118. Google Scholar

  • [9]

    Heck H. and Wang J. N., Stability estimates for the inverse boundary value problem by partial Cauchy data, Inverse Problems 22 (2006), no. 5, 1787–1796. Google Scholar

  • [10]

    Heck H. and Wang J. N., Optimal stability estimate of the inverse boundary value problem by partial measurements, preprint 2007, https://arxiv.org/abs/0708.3289.

  • [11]

    Ikehata M., A special Green’s function for the biharmonic operator and its application to an inverse boundary value problem, Comput. Math. Appl. 22 (1991), no. 4–5, 53–66. Google Scholar

  • [12]

    Isakov V., Completeness of products of solutions and some inverse problems for PDE, J. Differential Equations 92 (1991), no. 2, 305–316. Google Scholar

  • [13]

    Isakov V., On uniqueness in the inverse conductivity problem with local data, Inverse Probl. Imaging 1 (2007), no. 1, 95–105. Google Scholar

  • [14]

    Krupchyk K., Lassas M. and Uhlmann G., Determining a first order perturbation of the biharmonic operator by partial boundary measurements, J. Funct. Anal. 262 (2012), no. 4, 1781–1801. Google Scholar

  • [15]

    Krupchyk K., Lassas M. and Uhlmann G., Inverse boundary value problems for the perturbed polyharmonic operator, Trans. Amer. Math. Soc. 366 (2014), no. 1, 95–112. Google Scholar

  • [16]

    Salo M. and Tzou L., Carleman estimates and inverse problems for Dirac operators., Math. Ann. 344 (2009), no. 1, 161–184. Google Scholar

  • [17]

    Sylvester J. and Uhlmann G., A global uniqueness theorem for an inverse boundary value problem, Ann. of Math. (2) 125 (1987), no. 1, 153–169. Google Scholar

  • [18]

    Tzou L., Stability estimates for coefficients of magnetic Schrödinger equation from full and partial boundary measurements, Comm. Partial Differential Equations 33 (2008), no. 10–12, 1911–1952. Google Scholar

  • [19]

    Yang Y., Determining the first order perturbation of a bi-harmonic operator on bounded and unbounded domains from partial data, J. Differential Equations 257 (2014), no. 10, 3607–3639. Google Scholar

About the article

Received: 2016-03-11

Revised: 2016-08-12

Accepted: 2016-08-20

Published Online: 2016-09-28

Published in Print: 2017-04-01

The first named author was supported by a post-doctoral fellowship under SERI (Swiss Government Excellence Scholarship).

Citation Information: Journal of Inverse and Ill-posed Problems, Volume 25, Issue 2, Pages 251–263, ISSN (Online) 1569-3945, ISSN (Print) 0928-0219, DOI: https://doi.org/10.1515/jiip-2016-0019.

Export Citation

© 2017 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Roman Chapko and B. Tomas Johansson
ZAMM - Journal of Applied Mathematics and Mechanics / Zeitschrift für Angewandte Mathematik und Mechanik, 2018
Sombuddha Bhattacharyya and Cătălin I. Cârstea
Journal of Mathematical Analysis and Applications, 2018
Anupam Pal Choudhury and Horst Heck
Mathematical Methods in the Applied Sciences, 2017

Comments (0)

Please log in or register to comment.
Log in